Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 397, NWS Morristown, TN

December 22, 2011Cherokee County, North Carolina; Bradley County, Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 22, 2011, 5:20 PM EST for Cherokee County, North Carolina; Bradley County, Monroe County, Polk County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2011, 5:20 PM EST (22:20 UTC)
Expired
Dec 22, 2011, 5:47 PM EST
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Bradley County, TN, Monroe County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 3:20 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS54 KMRX 222220
SVRMRX
NCC039-TNC011-123-139-222300-
/O.NEW.KMRX.SV.W.0397.111222T2220Z-111222T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EST THU DEC 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  BRADLEY COUNTY IN EAST TENNESSEE...
  EXTREME SOUTHERN MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EST

* AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES SOUTH OF CLEVELAND TO 38 MILES SOUTHEAST OF
  RINGGOLD...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BENTON...DUCKTOWN...PARKSVILLE...BIG FROG MOUNTAIN...RELIANCE...
  ARCHVILLE...COPPERHILL...TURTLETOWN...HOT HOUSE...COKER CREEK...
  VIOLET...CULBERSON...HIAWASSE DAM AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402
TIME...MOT...LOC 2220Z 256DEG 42KT 3500 8471 3450 8461

$$
2 follow-up statements
480 
WWUS54 KMRX 222234
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EST THU DEC 22 2011

NCC039-TNC011-123-139-222300-
/O.CON.KMRX.SV.W.0397.000000T0000Z-111222T2300Z/
CHEROKEE NC-BRADLEY TN-MONROE TN-POLK TN-
534 PM EST THU DEC 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST
FOR POLK...EXTREME SOUTHERN MONROE...BRADLEY AND CHEROKEE COUNTIES...

AT 527 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BIG FROG MOUNTAIN TO 34 MILES SOUTH OF
BIG FROG MOUNTAIN...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
BENTON TO 37 MILES SOUTH OF DUCKTOWN...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DUCKTOWN...ARCHVILLE...COPPERHILL...TURTLETOWN...HOT HOUSE...COKER
  CREEK...VIOLET...CULBERSON...HIAWASSE DAM AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402
TIME...MOT...LOC 2233Z 256DEG 42KT 3503 8453 3453 8443

$$
645 
WWUS54 KMRX 222247
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EST THU DEC 22 2011

NCC039-TNC011-123-139-222257-
/O.CAN.KMRX.SV.W.0397.000000T0000Z-111222T2300Z/
CHEROKEE NC-BRADLEY TN-MONROE TN-POLK TN-
547 PM EST THU DEC 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR POLK...EXTREME SOUTHERN
MONROE...BRADLEY AND CHEROKEE COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402
TIME...MOT...LOC 2247Z 256DEG 42KT 3507 8433 3457 8424

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 2:50 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 2:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST THU DEC 22 2011

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...WARM FRONT APPEARS TO
HAVE LIFTED NORTH TO ALONG THE TN-NC STATE LINE THIS AFTERNOON.
MURPHY NC (RHP) A BALMY 68 DEGREES WITH DEW POINT TEMP OF 59 DEGS
WHILE CHA STUCK IN THE LOW 50S WITH DEW POINT TEMP OF 49 DEGS.
SE TN AND SW NC COUNTIES LIKELY TO SEE A WATCH (TORNADO) AFTER 20Z.

OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED T-STORMS OVERTAKING WRN
AND SRN AREAS AT THIS TIME. TWEAKED EARLIER POP GRIDS FOR THE REST
OF THE AFTERNOON AND OVERNIGHT...AND EXTENDED THUNDERSTORM MENTION
THROUGH THIS EVENING.

SHOWERS SHOULD END QUICKLY FRIDAY MORNING THEN AT LEAST PARTIAL
CLEARING DURING THE DAY. HIGH CLOUDS MAY BE ON THE INCREASE LATE
FRIDAY NIGHT...BUT MORE LIKELY SATURDAY. KEPT SATURDAY DRY LEADING
INTO SATURDAY NIGHT...WITH ONLY ECMWF ADVERTISING MUCH IN THE WAY OF
PRECIPITATION (LIGHT) FOR THE HOLIDAY WEEKEND. MOS TEMPS WERE CLOSE
AND GENERALLY FOLLOWED.

WILL ISSUE AFTERNOON PACKAGE PRODUCTS...THEN RE-ISSUE ZFPMRX WHEN/IF
TORNADO WATCH IS ISSUED...AFTER 3PM EST.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SOUTHERN BRANCH OF
THE JET STREAM REMAINS ACTIVE AND WILL OFFER ANOTHER IN A SERIES OF
SHORT WAVE FEATURES TO BRING A SHOT OF RAIN TO THE FORECAST AREA.
KEPT THE PROBABILITY IN THE SLIGHT AND LOW CHANCE RANGE FOR SATURDAY
NIGHT INTO SUNDAY. THIS WAVE MOVES AWAY FOLLOWED BY SOME DRIER AIR
AND RIDGING FOR A QUIET PERIOD WHICH SHOULD LAST THROUGH MONDAY
NIGHT. ANOTHER SHORT WAVE TRAVERSES THE MID SOUTH TUESDAY INTO
TUESDAY NIGHT SO ADDED A SLIGHT CHANCE POP FOR SHOWERS WITH THIS
RATHER WEAK SYSTEM FOLLOWED BY A DRY THURSDAY. TRENDED TEMPS CLOSER
TO THE MORE LOGICAL HPC DEPICTION FOR THIS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             42  56  34  54  39 /  80  10   0  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  41  54  34  51  37 /  90  10   0  10  20
OAK RIDGE, TN                       42  53  33  51  37 /  90  10   0  10  20
TRI CITIES AIRPORT, TN              43  52  32  50  35 /  90  20   0  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Dec 22, 5:55 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 AM EST THU DEC 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
555 AM EST THU DEC 22 2011 /455 AM CST THU DEC 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LOW PRESSURE AREA WILL MOVE NORTHEAST FROM THE LOWER MISSISSIPPI
VALLEY TO THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
LATER TODAY INTO EARLY THIS EVENING WITH WIDESPREAD SHOWERS AND
SOME THUNDERSTORMS SPREADING ACROSS SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Dec 22, 4:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EST THU DEC 22 2011

VAZ001-002-222230-
LEE VA-WISE VA-
442 PM EST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE
COUNTIES UNTIL 530 PM EST...

AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PENNINGTON GAP...OR 13 MILES
NORTHEAST OF JONESVILLE...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
BIG STONE GAP AND APPALACHIA AROUND 450 PM EST.
PARDEE AROUND 455 PM EST.
NORTON AROUND 500 PM EST.
WISE AROUND 505 PM EST.
COEBURN AND POUND AROUND 510 PM EST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:19 PM ESTAreal Flood AdvisoryMRXBradley116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.